Just when we think we have a handle on the different trending drugs in the United States, a new one pops up that shocks us all.
Welcome loperamide, a drug for those who can’t get opioid prescription painkillers or who want to get high. Loperamide is the key ingredient used in products such as Imodium A-D to control, minimize and suppress diarrhea, but lately it has been linked to opiate withdrawals and addiction.
Those who turn to abusing or misusing loperamide are typically addicted to opiates such as oxycontin or heroin. Some use Imodium A-D (loperamide) to self-treat withdrawal symptoms associated with weaning off of opiates, some use it in a balance with methadone, and some hope large doses will provide the euphoric feeling they crave. Extremely large doses are considered to be 10 times the suggested dosage. Loperamide helps to bind receptors in the brain, and that can cause a similar high to that of opioids.
The loperamide trend can be attributed to its low cost and easy accessibility.
A prescription is not needed for Imodium A-D, and it’s certainly less expensive (and much easier to obtain) than methadone.
Concerns arise when Internet users share their personal experiences with Imodium, speculate on its usage, and discuss the safety of the product. What users are failing to report is the announcement from the U.S. Food and Drug Administration that states that taking a “higher than recommended dose of the OTC diarrhea medicine loperamide (Imodium), including through abuse or misuse of the product, can cause serious heart problems such as abnormal heart rhythms which can lead to death.”
With the increasing loperamide trend in the forefront and misinformation on the Internet, it’s strongly suggested to seek a medical professional for more information on managing opioid withdrawal symptoms or concerns regarding addiction.
We can start you on the road to recovery.
Preidt, Robert. Addicts Using Diarrhea Drug Imodium to Get High. WebMD. WebMD, 5 May 2016. Retrieved January, 2017.